Alert archive / South Dakota / High Wind Watches in 2011

High Wind Watch 5, NWS Aberdeen, SD

December 30, 201114 counties in South Dakota

NWS Aberdeen, SD issued this high wind watch at Dec 30, 2011, 3:46 AM CST for 14 counties in South Dakota. It took effect at Dec 31, 2011, 12:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 30, 2011, 3:46 AM CST (09:46 UTC)
In effect from
Dec 31, 2011, 12:00 PM CST
Expired
Dec 30, 2011, 2:09 PM CST
In force
Issued by
NWS Aberdeen, SD

Counties Campbell County, SD, Corson County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, McPherson County, SD, Potter County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 133 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.8 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2011-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2011-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
442 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

769 
WWUS73 KABR 300946
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
346 AM CST FRI DEC 30 2011

...VERY WINDY CONDITIONS POSSIBLE SATURDAY THROUGH SUNDAY...

.STRONG NORTHWEST WINDS MAY DEVELOP SATURDAY AFTERNOON BEHIND THE
PASSAGE OF A COLD FRONT. SUSTAINED WINDS OF 30 TO 40 MPH WITH
GUSTS EXCEEDING 55 MPH COULD BE POSSIBLE BY SATURDAY EVENING. WINDS MAY
DIMINISH DURING THE OVERNIGHT HOURS...ONLY TO INCREASE AGAIN BY
SUNRISE ON SUNDAY.

SDZ003>005-009-010-015>017-033>037-045-302200-
/O.NEW.KABR.HW.A.0005.111231T1800Z-120101T1800Z/
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...EUREKA...
MOBRIDGE...IPSWICH...TIMBER LAKE...GETTYSBURG...FAULKTON...
FORT PIERRE...ONIDA...PIERRE...HIGHMORE...MILLER...MURDO
346 AM CST FRI DEC 30 2011 /246 AM MST FRI DEC 30 2011/

...HIGH WIND WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SUNDAY MORNING...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY
MORNING. 

* STRONG NORTHWESTERLY WINDS COULD DEVELOP AROUND MIDDAY ON
  SATURDAY. THE WINDS MAY DIMINISH DURING THE OVERNIGHT
  HOURS...ONLY TO INCREASE AGAIN BY SUNRISE ON SUNDAY.

* SUSTAINED WINDS OF 30 TO 40 MPH WITH GUSTS EXCEEDING 55 MPH
  WILL BE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
SD/TDK
1 follow-up statement
996 
WWUS73 KABR 302009
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
209 PM CST FRI DEC 30 2011

...VERY WINDY CONDITIONS POSSIBLE SATURDAY THROUGH SUNDAY...

.STRONG NORTHWEST WINDS MAY DEVELOP SATURDAY AFTERNOON BEHIND THE
PASSAGE OF A COLD FRONT. SUSTAINED WINDS OF 30 TO 40 MPH WITH
GUSTS EXCEEDING 55 MPH COULD BE POSSIBLE BY SATURDAY EVENING.
WINDS MAY DIMINISH DURING THE OVERNIGHT HOURS...ONLY TO INCREASE
AGAIN BY SUNRISE ON SUNDAY.

SDZ003-004-009-015-016-033>035-045-310800-
/O.UPG.KABR.HW.A.0005.111231T1800Z-120101T1800Z/
/O.NEW.KABR.HW.W.0005.111231T1500Z-120101T1900Z/
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-JONES-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...MOBRIDGE...
TIMBER LAKE...GETTYSBURG...FORT PIERRE...ONIDA...PIERRE...MURDO
209 PM CST FRI DEC 30 2011 /109 PM MST FRI DEC 30 2011/

...HIGH WIND WARNING IN EFFECT FROM 9 AM CST /8 AM MST/ SATURDAY
TO 1 PM CST /NOON MST/ SUNDAY...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 9 AM CST /8 AM MST/ SATURDAY TO
1 PM CST /NOON MST/ SUNDAY. THE HIGH WIND WATCH IS NO LONGER IN
EFFECT. 

* STRONG NORTHWESTERLY WINDS COULD DEVELOP LATE SATURDAY MORNING.
  THE WINDS MAY DIMINISH DURING THE OVERNIGHT HOURS... ONLY TO
  INCREASE AGAIN BY SUNRISE ON SUNDAY.

* SUSTAINED WINDS OF 30 TO 40 MPH WITH GUSTS EXCEEDING 55 MPH WILL
  BE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

SDZ048-310800-
/O.NEW.KABR.HW.W.0005.111231T1500Z-120101T1900Z/
LYMAN-
INCLUDING THE CITY OF...PRESHO
209 PM CST FRI DEC 30 2011

...HIGH WIND WARNING IN EFFECT FROM 9 AM SATURDAY TO 1 PM CST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 9 AM SATURDAY TO 1 PM CST
SUNDAY. 

* STRONG NORTHWESTERLY WINDS SHOULD DEVELOP LATE SATURDAY MORNING.
  THE WINDS MAY DIMINISH DURING THE OVERNIGHT HOURS...ONLY TO
  INCREASE AGAIN BY SUNRISE ON SUNDAY.

* SUSTAINED WINDS OF 30 TO 40 MPH WITH GUSTS EXCEEDING 55 MPH WILL
  BE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

SDZ005-010-017-036-037-310800-
/O.UPG.KABR.HW.A.0005.111231T1800Z-120101T1800Z/
/O.NEW.KABR.WI.Y.0025.111231T1800Z-120102T0000Z/
MCPHERSON-EDMUNDS-FAULK-HYDE-HAND-
INCLUDING THE CITIES OF...EUREKA...IPSWICH...FAULKTON...
HIGHMORE...MILLER
209 PM CST FRI DEC 30 2011

...WIND ADVISORY IN EFFECT FROM NOON SATURDAY TO 6 PM CST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON SATURDAY TO 6 PM CST
SUNDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* STRONG NORTHWESTERLY WINDS SHOULD DEVELOP AROUND MIDDAY ON
  SATURDAY. THE WINDS MAY DIMINISH DURING THE OVERNIGHT
  HOURS...ONLY TO INCREASE AGAIN BY SUNRISE ON SUNDAY.

* SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS EXCEEDING 45 MPH WILL
  BE POSSIBLE.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

MNZ039-046-SDZ006>008-011-018>023-051-310800-
/O.NEW.KABR.WI.Y.0025.111231T1800Z-120102T0000Z/
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-BUFFALO-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...ABERDEEN...
BRITTON...SISSETON...WEBSTER...REDFIELD...CLARK...WATERTOWN...
MILBANK...CASTLEWOOD...CLEAR LAKE...FORT THOMPSON
209 PM CST FRI DEC 30 2011

...WIND ADVISORY IN EFFECT FROM NOON SATURDAY TO 6 PM CST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON SATURDAY TO 6 PM CST
SUNDAY. 

* STRONG NORTHWESTERLY WINDS SHOULD DEVELOP SATURDAY AFTERNOON.
  THE WINDS MAY DIMINISH DURING THE OVERNIGHT HOURS...ONLY TO
  INCREASE AGAIN BY SUNRISE ON SUNDAY. STRONGEST WIND GUSTS ARE
  EXPECTED SATURDAY AFTERNOON WEST OF THE JAMES VALLEY...AND THEN
  AGAIN MIDDAY SUNDAY ACROSS THE SISSETON HILLS.

* SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS EXCEEDING 45 MPH WILL
  BE POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

CONNELLY

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this high wind watch went out at Dec 30, 3:35 AM CST, 11 minutes earlier.

Area forecast discussion, Dec 30, 3:35 AM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
335 AM CST FRI DEC 30 2011

.SHORT TERM...TODAY THROUGH SUNDAY
A RATHER CHALLENGING FORECAST IS IN STORE THROUGH THE SHORT TERM.

AS OF 8Z...AN AREA OF LOW PRESSURE IS SITUATED OVER CENTRAL ND.
THIS LOW PRESSURE SYSTEM WILL CONTINUE TO SLIDE SOUTHEASTWARD
THROUGH THE REST OF TODAY. GUSTY NORTHWESTERLY BEHIND THIS SYSTEM
WILL USHER IN WARMER TEMPERATURES WITH HIGHS IN THE 30S AND 40S
EXPECTED TODAY.

TONIGHT WILL FEATURE A PERIOD OF CLEAR SKIES AND LIGHT WINDS WHICH
WILL ALLOW TEMPERATURES TO FALL SOME. WINDS ARE EXPECTED TO TURN
SOUTHERLY BY 6Z WHICH WILL ALLOW FOR TEMPERATURES TO BECOME STEADY
OR TO SLOWLY RISE. THIS SOUTHERLY SHIFT IN THE WINDS...ALONG WITH
H925 TEMPS IN THE SINGLE DIGITS ABOVE ZERO SHOULD MAKE FOR A
FAIRLY WARM SATURDAY MORNING. A COLD FRONT WILL BEGIN TO SLIDE
ACROSS THE REGION BETWEEN 12 AND 15Z...WITH PCPN POSSIBLY STARTING
OFF AS A RAIN/SNOW MIX. HOWEVER DECENT MIXING WINDS SHOULD CHANGE
THE PCPN OVER TO ALL RAIN BY MID MORNING.

WHILE CAA LAGS BEHIND THE FRONTAL BOUNDARY BY SEVERAL HOURS...A
TIGHT PRESSURE GRADIENT DEVELOPS ACROSS THE WESTERN DAKOTAS BY MID
AFTERNOON ON SATURDAY. NAM BUFFER SOUNDING IN KMBG IS SHOWING 10M
WINDS AROUND 25 KNOT WITH A PEAK GUST AROUND 50 KNOTS BY 21Z
SATURDAY. THESE WIND SPEEDS DO WEAKEN SOME DURING THE OVERNIGHT
HOURS...ONLY TO INCREASE ONCE AGAIN BY SUNRISE ON SUNDAY. BASED
THESE WINDS...AND WITH ALL MODELS SHOWING 45 KNOT WINDS AT
H925...WILL ISSUE A HIGH WIND WATCH FOR 18Z SATURDAY THROUGH 18Z
SUNDAY FOR MOST LOCATIONS WEST OF THE JAMES RIVER. BELIEVE A HIGH
WIND WATCH MAYBE NEED IN THE EASTERN CWA AT SOME POINT.

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY

MILD AND MOSTLY DRY PATTERN LOOKS TO CONTINUE FOR QUITE SOME TIME
TO COME. THE MID LEVEL FLOW PATTERN STILL FAVORS PROGRESSION...BUT
IS STARTING TO TREND TOWARD MORE AMPLIFICATION. THE PERIOD STARTS
OFF A BIT CHILLY WITH COLD AIR DEPARTING TO THE EAST. BUT BY MID
WEEK WE SHOULD DEFINITELY BE FLIRTING AGAIN WITH RECORD HIGHS.
BOTH THE DETERMINISTIC ECMWF/GFS SUGGEST SOME H85 TEMPS IN EXCESS
OF +10C. AND WITH LITTLE OR NO SNOWPACK EXPECTED...RECORDS COULD
AGAIN BE IN JEOPARDY. HIGHS NEAR 50 SEEM QUITE DOABLE FOR THURSDAY
DESPITE COOLER MEAN H85 TEMPS OFF GEFS ENSEMBLES. GEFS TENDS TO BE
TOO COLD ANYWAY. THEN WE COOL DOWN A BIT TOWARD THE END OF THE
LONG TERM...BUT STILL WELL ABOVE NORMAL TEMPS ARE ANTICIPATED.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

THE BACK EDGE OF THE SHIELD OF -RA THAT HAD BEEN MOVG THRU E SODAK
IS JUST ABOUT CLEAR OF KATY WITH THE REMAINDER OF THE TAF SITES
PCPN FREE THRU THE REST OF THE OVRNGT HRS. CIGS HAVE IMPROVED
BEHIND THE -RA AND WILL PREVAIL THRU THE NEXT FEW HRS BEFORE
LOWERING AGAIN AROUND 09Z. MVFR CIGS REPORTED UPSTREAM ACROSS
PORTIONS OF NODAK ARE ANTICIPATED TO MOVE BACK IN OVER THE LOCAL
TAF SITES THRU THE REMAINDER OF THE OVRNGT INTO THE MRNG HRS. SOME
IMPROVEMENT EXPECTED IN LOW CLOUD COVER ACROSS KPIR AND KMBG AREAS
BY MIDDAY AND AFTN ON FRI WITH EASTERN SODAK REMAINING. WINDS WILL
BECOME WEST TO NORTHWEST ACROSS THE EASTERN TAF SITES IN THE NEXT
COUPLE HRS WITH W TO NW PREVAILING AT ALL SITES THRU THE REMAINDER
OF THE TAF PERIOD.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...HIGH WIND WATCH FROM SATURDAY AFTERNOON THROUGH SUNDAY MORNING
     FOR CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-
     JONES-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH.

MN...NONE.
&&

SHORT TERM...SD
LONG TERM...TDK
AVIATION...VIPOND

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Dec 29, 3:58 AM CST, 23 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
358 AM CST THU DEC 29 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-301000-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
358 AM CST THU DEC 29 2011 /258 AM MST THU DEC 29 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

VERY WINDY CONDITIONS ARE EXPECTED SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MOHR

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 9:45 PM CSTFreezing Rain AdvisoryABRDeuel, Grant, Roberts5 hr
Dec 30, 2:09 PM CSTHigh Wind WarningABRCampbell, Corson, Dewey, Hughes, Jones, Lyman and 4 more28 hr
Dec 30, 2:09 PM CSTWind AdvisoryABRBrown, Buffalo, Campbell, Clark, Codington, Corson and 20 more52 hr

Nearby

High Wind Watches in South Dakota, 2011Every high wind watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.